Wyoming, 2008

Damaging Wind in Wyoming, July 6, 2008

July 6, 2008 · NWS CYS · 1 event in 1 county or zone

A weak thunderstorm produced a microburst near Rawlins, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A weak thunderstorm produced a microburst near Rawlins, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 12:26 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 6, 12:26 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT SUN JUL 6 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...
SEVERAL CONCERNS TODAY...FIRST IS THE CLOUD COVERING SLOWING
THE WARMING TODAY WHERE SOME LOCATIONS WILL BE LUCKY TO HIT THE
FORECAST HIGHS. SECONDLY IS THE THREAT OF SEVERE WEATHER THIS
AFTERNOON AND EVENING. LATEST OUTLOOK HAS SLIGHT RISK IN THE
NORTHERN CWA AND JUST TO THE EAST/SOUTHEAST OF THE CWA. 18Z
SURFACE ANALYSIS HAS 55 DEW POINTS ACROSS THE PANHANDLE. RADAR HAS
HAD WEAK RETURNS ALL DAY BUT NOW STARTING TO SHOW SOME CONVECTION
WITH A FEW LIGHTNING STRIKES IN CARBON COUNTY. FINAL CONCERN IS
THE STRONG UPSLOPE FLOW THAT DEVELOPS OVERNIGHT AND MODELS
INDICATE LOTS OF LOW CLOUD CEILINGS AFTER 09Z TONIGHT THROUGH MID
MORNING MONDAY WHICH SHOULD SLOW DOWN EARLY HEATING AGAIN
TOMORROW. SO WITH THAT SAID LOOKS LIKE THERE SHOULD BE GOOD CHANCE
OF PRECIPITATION THIS EVENING ESPECIALLY IN THE NORTH SO HAVE
INCREASED POPS TO THE LIKELY CATEGORY IN THOSE AREAS. BEGINNING OF
THE WEEK SHOULD HAVE MORE SEASONABLE TEMPERATURES WITH ONLY THE
SLIGHTEST CHANCES OF RAIN.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
NORTHWEST FLOW WILL BE ALOFT ON TUESDAY NIGHT...WITH LOW LEVEL
SOUTHEASTERLY UPSLOPE FLOW AT THE SURFACE. A WEAK SHORTWAVE WILL BE
PRESENT ABOVE 500MB AND IN COMBINATION WITH LOW LEVEL OROGRAPHIC
LIFT...ISOLATED CONVECTION TO LINGER INTO TUESDAY EVENING ACROSS THE
AREA...WITH THE BEST CHANCES IN THE SOUTHERN LARAMIE RANGE. MID AND
UPPER FLOW WILL BACK ON WEDNESDAY AND THURSDAY AS WEAK ANTICYCLONIC
FLOW REMAINS OVERHEAD. THIS WILL BE A MOSTLY DRY PERIOD...WITH THE
EXCEPTION OF MAYBE SOME WEAK CONVECTION ACROSS EXTREME SOUTHEAST
WYOMING LATE WEDNESDAY.  MEDIUM RANGE MODELS BEGIN TO DIVERGE PRETTY
SIGNIFICANTLY ON FRIDAY...WHICH WOULD HAVE SUBSTANTIAL IMPACTS ON
SENSIBLE WEATHER DURING THE FRIDAY THROUGH SUNDAY PERIOD. BOTH THE
12Z GFS AND 00Z ECMWF HAVE AN UPPER LOW MOVING ACROSS SOUTHERN
CANADA THURSDAY NIGHT AND FRIDAY...WITH THE 12Z GFS THE STRONGER AND
QUICKER SOLUTION. THE 12Z GFS BRINGS THE FROPA THROUGH LATE FRIDAY.
THE LARGEST DIFFERENCE REALLY BEGINS ON FRIDAY AS THE GFS
ACCELERATES THE UPPER LOW EASTWARD...BRINGING IN PRIMARILY DRIER AIR
INTO THE WEEKEND. THE 00Z ECMWF...ON THE OTHER HAND...DROPS A
SECONDARY LOW INTO THE PACIFIC NORTHWEST ALLOWING AMPLE TIME FOR
SUBTROPICAL MOISTURE TO ENTRAIN THE FLOW...WHICH WOULD LEAD TO A
LARGELY UNSETTLED UPCOMING WEEKEND. GIVEN THE UNCERTAINTY THAT
EXISTS...WILL MAINTAIN PRECIPITATION CHANCES ON BOTH SATURDAY AND
SUNDAY AND AWAIT SUBSEQUENT MODEL OUTPUT FOR CLARIFICATION.
TEMPERATURES WILL WARM THROUGH THURSDAY...WITH A COOL DOWN BACK TO
CLIMATOLOGICAL AVERAGES FOR THE WEEKEND.

&&

.AVIATION...SCATTERED THUNDERSTORMS AND SHOWERS THROUGH 7/06Z WITH
MVFR/IFR DEVELOPING AFTER 7/06Z IN UPSLOPE FLOW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM....HAHN
Hazardous weather outlook, Jul 6, 9:33 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT SUN JUL 6 2008

WYZ061>066-069-071645-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-
1033 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
BUT AT THIS TIME ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME STORMS WILL OCCUR MONDAY THROUGH WEDNESDAY AND AGAIN ON
SATURDAY...BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-067-068-070-071645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-PINE BLUFFS-
1033 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SOME OF THE STORMS COULD PRODUCE PENNY SIZE HAIL OR LARGER. IN
ADDITION SOME STORMS MAY GENERATE WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME STORMS WILL OCCUR MONDAY THROUGH WEDNESDAY AND AGAIN ON
SATURDAY...BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...ESPECIALLY
EAST OF INTERSTATE 25.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

GRIFFITH

In the hours before

Special weather statement, Jul 6, 1:41 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT SUN JUL 6 2008

WYZ059-061>064-062245-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...RAWLINS...HANNA...
MEDICINE BOW...CENTENNIAL...GARRETT
241 PM MDT SUN JUL 6 2008

...THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF SOUTHEAST WYOMING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE VERY
SLOWLY TO THE NORTHEAST AT AROUND 10 MPH. VERY HEAVY RAIN AND PEA
SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.

GRIFFITH
Local storm report, Jul 6, 2:10 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       11 SW KIMBALL           41.12N 103.81W
07/06/2008  E0.41 INCH       KIMBALL            NE   TRAINED SPOTTER

            RAIN FELL IN 15 MINUTES. RAIN LET UP JUST A LITTLE.

&&

DDEAL
Local storm report, Jul 6, 2:43 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HEAVY RAIN       11 SW KIMBALL           41.12N 103.81W
07/06/2008  M0.60 INCH       KIMBALL            NE   TRAINED SPOTTER

            THIS RAIN FELL IN ONE HOUR. THE RAIN IS NOW JUST
            SPRINKLES.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 6, 2:48 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.800, -107.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100175.